Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4465  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed10933    
    Printed254    
    Emailed8    
    PDF Downloaded308    
    Comments [Add]    
    Cited by others 6    

Recommend this journal


 

 ADR REPORT
Year : 2009  |  Volume : 55  |  Issue : 1  |  Page : 69-71

Convulsions with propofol: A rare adverse event


Department of Anesthesiology and Intensive Care, All India Institute of Medical Sciences, Ansari Nagar, New Delhi -110 029, India

Correspondence Address:
R Garg
Department of Anesthesiology and Intensive Care, All India Institute of Medical Sciences, Ansari Nagar, New Delhi -110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.48444

Rights and Permissions

We present a rare but potentially harmful adverse reaction of propofol. A 50-year-old patient was posted for laparoscopic cholecystectomy, developed generalized convulsions after few seconds of propofol administration at anesthesia induction. Convulsions subsided with intravenous administrations of thiopentone and midazolam. Patient remained hemodynamically stable and surgery was uneventful. Blood sugar, serum electrolytes and arterial blood gas analysis were normal. Postoperatively, there was no evidence of postictal phase, serum electrolytes and postoperative computerized tomographic scanning of the head were normal. Patient had uneventful recovery. The administration of propofol has been associated with abnormal movements collectively termed as seizure-like phenomenon. Despite the claims that propofol may have proconvalsant activity, there is significant amount of evidence to the contrary also. The pathophysiological mechanisms behind the neuroexcitatory symptoms with propofol are unknown. Propofol alters the conscious state, the transition from the conscious state to anesthesia or vice versa may be a particularly vulnerable period and may be prolonged after the end of propofol administration.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow